question-icon

Suggest treatment for COPD in an elderly person

default
Posted on Wed, 12 Apr 2017
Question: my mother is 88 years old and being treated for COPD and is receiving prednisone 10mg every other day for about 3 years now. She also is on arnuity inhaler and incruse inhaler daily. She also is being treated for diabetes, high blood pressure, atrial fibrillation. She takes eliquis daily also. She recently had a bad case of bronchitis lasting about 5 weeks, she had 5 weeks of bringing up copious amounts of mucous, making it difficult for her to sleep, but that finally subsided. She was treated with two antibiotics and a titrating dose of prednisone, then back to 10mg every other day. It seems that since that time her breathing is much worse, she is very short of breath now even with oxygen, I forgot to mention she is on oxygen all the time. I am wondering could the prednisone be making her breathing worse?
doctor
Answered by Dr. Jnikolla (51 minutes later)
Brief Answer:
Do not worry the prednisone does not make the breathing worse.

Detailed Answer:
Hello and thank you for asking in HCM

I can understand your concern.

I read carefully the history.

She is a patient who suffers from several diseases from the same time unfortunately.

Her equilibrium is very fragile indeed.

According to COPD she has underwent an exacerbation of the diseases.After the treatment with antibiotics and corticosteroids she is relatively stable now.

I almost agree with the treatment the doctor has gave to her but i would prefer the prednisone would be in i/v injection route and than tapering the dose (for two weeks maximum).After that maybe discontinue it (depending in her situation).

Do not worry the prednisone does not make the breathing worse.

It might be a heart failure that does not let the lung to improve, and in this situation Lassix will help a lot for the breathing.

The sugar levels (glicemia) shoud be monitored carefully because prednisone disrupts its equilibirum.

Nevertheless do not change the dose of prednisone by yourself.

Please discuss with the pulmonologist and cardiologist together for her signs and symptoms.They further will decide for the combination of the therapy.

I am sure she will do better.

Regards

Dr.Jolanda


Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Jnikolla (2 hours later)
what do you suggest as a Lasix dose. She is on Lasix 40mg once a day, but the swelling in her legs started to go down when she was taking 40mg twice a day. can she stay on twice a day if labwork is ok? Would heart failure cause the increased shortness of breath?
doctor
Answered by Dr. Jnikolla (8 minutes later)
Brief Answer:
CHF is one of the main factor causing breathlessness

Detailed Answer:
Hi again.

Yes lasix 40 mg twice is good but not for a long time only for some days because it may disrupt the electrolyte balance .But better the cardiologist decides about the dose of lasix.
Heart failure can cause the increase of breathlessness. It is one of the main etiologic factor of breathlessness despite COPD.

Take care

Wishes

Dr.Jolanda
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Jnikolla (2 hours later)
Thank you Dr. xxxxxxxx. I appreciate the information.
doctor
Answered by Dr. Jnikolla (10 minutes later)
Brief Answer:
Feel free to ask me again

Detailed Answer:
Hi

You are welcome in any time to ask me again.

I wish a fast recovery for your mother.

Take care

Dr.Jolanda
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Jnikolla

Pulmonologist

Practicing since :2003

Answered : 2188 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for COPD in an elderly person

Brief Answer: Do not worry the prednisone does not make the breathing worse. Detailed Answer: Hello and thank you for asking in HCM I can understand your concern. I read carefully the history. She is a patient who suffers from several diseases from the same time unfortunately. Her equilibrium is very fragile indeed. According to COPD she has underwent an exacerbation of the diseases.After the treatment with antibiotics and corticosteroids she is relatively stable now. I almost agree with the treatment the doctor has gave to her but i would prefer the prednisone would be in i/v injection route and than tapering the dose (for two weeks maximum).After that maybe discontinue it (depending in her situation). Do not worry the prednisone does not make the breathing worse. It might be a heart failure that does not let the lung to improve, and in this situation Lassix will help a lot for the breathing. The sugar levels (glicemia) shoud be monitored carefully because prednisone disrupts its equilibirum. Nevertheless do not change the dose of prednisone by yourself. Please discuss with the pulmonologist and cardiologist together for her signs and symptoms.They further will decide for the combination of the therapy. I am sure she will do better. Regards Dr.Jolanda